Warfarin and Metronidazole Interaction

A 74 year old female was recently discharged from the hospital with pneumonia.  The latest INR was 2.1.

Current Meds:

  • Aspirin 81 mg daily
  • Warfarin 2.5 mg daily
  • Lamotrigine 25 mg BID
  • Ranitidine 150 mg daily
  • Carafate 1 gram twice daily
  • Loperamide as needed (just recently started)
  • Ramipril 5 mg daily
  • Amlodipine 10 mg daily
  • Metoprolol 100 mg twice daily

About 3 days following discharge she begin to develop foul smelling diarrhea.  It continued for another 2-3 days before going into the clinic to get assessed.

Diagnosis was made as C. Diff infection.  She was initiated on metronidazole for 10 days to treat the suspected infection.  On day 7 of antibiotic therapy, the patient has a nose bleed that she cannot resolve.  She goes to a local urgent care clinic where an INR was checked and it was 9.4.

So, we must ask the question as to what would’ve prevented the warfarin and metronidazole interaction from getting out of control and putting our patient at risk?  Taking warfarin and metronidazole will usually result in increased concentrations of warfarin and increase the risk of elevated INR.  Checking an INR on day 3-5 would have been a plausible option and may have been able to prevent this interaction from getting out of hand.

Another option that I occasionally see in practice is preemptive dose reduction of warfarin.  They recommend about a 30-35% reduction in the warfarin dose for the warfarin and metronidazole interaction.  Here’s a small study with a little further reading on that.

Another alternative would be to identify if the patient is a candidate for a newer oral anticoagulant that might have lower risk of interactions in the future.

Enjoy the blog? You can support the blog in a number of ways and also get great content!

#1 Amazon Best Seller in Pharmacy full of my favorite cases! (both Ebook and Hardcopy available!)

Pharmacist Statistics Study Guide (great resource for any pharmacist seeking a BPS board certification)

BCPS Practice Exam

CGP Practice Exam

NAPLEX Prep Material

Top 200 Pharmacology Ebook (geared towards nurses)

 

4 Comments

  1. Cole

    Watch out for the combo of loperamide and GI infection –> Toxic MegaColon (also a great name for a band).
    Also diarrhea by itself can raise INR; gut bacteria synthesize and provide about half of our vitamin K.

    Reply
  2. grant cleveland, pharmd

    Warfarin is a good, less expensive standby if antibiotics are infrequent. You should check INR 48h after starting nefarious antibiotic interactions (flagyl bactrim, levaquin etc). DOACs are reasonable for age 74 but check kidney function. What was her antibiotic prescribed for pneumonia that may have lead to c.diff? Appreciate no PPI is due to increased risk of PNA.

    Reply
  3. Karen Harms

    I am in total agreement that the warfarin dose should be reduced at the time that metronidazole is started. MD should also have reduced warfarin dose in light of 3 days of diarrhea. That alone would result in an elevation of INR.

    Reply
  4. 2B62C19

    Is aspirin and warfarin a bad combo? I have heard some physicians recommend against it

    Reply

Trackbacks/Pingbacks

  1. Metronidazole Pharmacology – Real Life Pharmacology - […] Metronidazole can substantially raise the concentrations of warfarin. INR monitor and a reduction in dose of warfarin may be…

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

December 13, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories